Advice for women taking inhibitors
DEAR DR. ROACH: I am a medical oncologist, specializing in breast cancer, at the University of Michigan Rogel Cancer Center. In regard to your column on side effects of aromatase inhibitors, there are other approaches to helping women stay on potentially life-saving anti-estrogen therapies in addition to “regular exercise and anti-inflammatory drugs.”
The first is to change from one of the three agents on the market to another, after a brief (2-5 weeks) break to be certain that the symptoms truly are from the aromatase inhibitor. Approximately a third of patients find that they can tolerate the second aromatase inhibitor after changing.
Another option is the antidepressant duloxetine, which has been shown in a study to reduce symptoms in approximately one-half of patients compared with placebo, which is effective in about a third.
Still another option is acupuncture, which has similar effectiveness as duloxetine.
If these do not work, a woman can change from an aromatase inhibitor to tamoxifen, which is nearly as effective as an aromatase inhibitor and not as commonly, or severely, associated with the musculoskeletal symptoms. However, tamoxifen is associated with a slightly elevated risk of blood clot and endometrial cancer.
I also strongly agree with your comments regarding sexual side effects from aromatase inhibitors. I appreciate your recommendation that a patient discuss use of intra-vaginal estrogen with her oncologist. Many gynecologists recommend low-dose vaginal estrogen based on assumptions that only small levels are absorbed, and perhaps none at all after long-term use. However, use of intra-vaginal estrogen has not been studied with sufficient care in women with estrogen receptor positive breast cancer taking adjuvant aromatase inhibitors to ensure its safety. — Dr. Daniel F. Hayes
ANSWER: I appreciate Dr. Hayes’ expertise and suggestions. Because the aromatase inhibitors are effective at reducing recurrence of breast cancer, I hope these strategies will help women deal with symptoms so they can stay on these potentially life-saving medicines.
Dr. Hayes provided references, which I have put on my Facebook page, facebook.com/keithroachmd.
DEAR DR. ROACH: What vaccinations are appropriate for cancer patients, and which should be avoided during chemotherapy? — K.C.H.
ANSWER: There are many different types of cancer and chemotherapy drugs, for a precise answer check with your oncologist. But here are some general principles:
When possible, vaccines should be given prior to treatment.
Live virus vaccines are not given closer than four weeks prior to chemotherapy, and only with certain types of cancer. They are not given to people with severe immunosuppression, after chemotherapy.
Live vaccines include the measles, mumps and rubella vaccine; the live (oral) polio vaccine, which has not been given in decades; and the yellow fever vaccine.
Killed vaccines — such as pneumococcal vaccines; any of the diphtheria, tetanus and acellular pertussis vaccines; and the shingles vaccine — should be given, when appropriate, two or more weeks before chemotherapy. This allows the body to respond better to the vaccine.
The injection influenza vaccine is recommended for nearly all cancer patients. Even if the immune system is damaged due to cancer or chemotherapy, the benefit outweighs the risk for just about all cancer patients except for those taking anti-B cell antibodies, such as rituximab. The live nasal vaccine is not appropriate for cancer patients undergoing chemotherapy.
(Roach is a columnist for the North American Press Syndicate. Write to him at 628 Virginia Drive, Orlando, FL 32803.)